Alert archive / Ohio / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Wilmington, OH

July 12, 2008Darke County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 12, 2008, 8:37 PM EDT for Darke County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 8:37 PM EDT (00:37 UTC)
Expired
Jul 12, 2008, 11:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Darke County, OH

The radar

The Cincinnati radar (KILN), 117 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 130037
FFWILN
OHC037-130330-
/O.NEW.KILN.FF.W.0024.080713T0037Z-080713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
837 PM EDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARKE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1130 PM EDT.

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS NORTHWEST 
  DARKE COUNTY. RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD 
  FALLEN IN AND AROUND ROSE HILL.

* FURTHER THUNDERSTORMS WILL BRING ADDITIONAL HEAVY RAIN TO MUCH OF 
  DARKE COUNTY WITH ANOTHER 2 TO 3 INCHES POSSIBLE THROUGH 1130 PM 
  EDT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING 
  TO OCCUR...WITH THE GREATEST THREAT IN THE NORTHWEST PART OF THE 
  COUNTY. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ANSONIA AND
UNION CITY.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 4035 8449 4019 8459 4007 8482 4035 8481

$$
1 follow-up statement
000 
WGUS71 KILN 130145
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
945 PM EDT SAT JUL 12 2008

OHC037-130330-
/O.CON.KILN.FF.W.0024.000000T0000Z-080713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DARKE OH-
945 PM EDT SAT JUL 12 2008

...FLASH FLOOD WARNING CONTINUES FOR DARKE COUNTY UNTIL 1130 PM
EDT...

AT 930 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT EXCESSIVE 
RAINFALL WAS PRODUCING FLASH FLOODING IN SEVERAL AREAS OF DARKE 
COUNTY.

RADAR INDICATED THAT HEAVIEST RAIN WAS MOVING OUT OF THE COUNTY. 
HOWEVER...LIGHT TO MODERATE RAIN WILL CONTINUE...WITH ANOTHER INCH 
POSSIBLE THROUGH 1130 PM EDT. RUNOFF FROM THIS EXCESSIVE RAINFALL 
WILL CAUSE FLASH FLOODING TO CONTINUE TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ANSONIA...UNION
CITY...BROCK...COSMOS...NEW WESTON...NORTH DAYTON...NORTH STAR AND
OSGOOD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 4035 8449 4019 8459 4007 8482 4035 8481

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 7:52 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 12, 7:52 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT SAT JUL 12 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT....BRINGING WITH IT THE
THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
MOVE EAST OF OUR AREA SUNDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION...EVENTUALLY SLIDING TO THE EAST COAST...AND
SUBSEQUENTLY PROVIDING DRY CONDITIONS TO OUR ENTIRE AREA FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FRONTAL TROUGH WILL SLOWLY MOVE INTO THE ILN FORECAST AREA DURING
THE OVERNIGHT HOURS. FORCING IS NOT ALL THAT ORGANIZED AHEAD OF
THE FRONT. SO HAVE MAINLY CHC POPS EARLY...THEN INCREASING TO
LIKELY AS THE FRONT...WITH MORE ORGANIZED FORCING...MOVES INTO THE
AREA. THE THREAT FOR SOME OF THESE STORMS TO REACH SEVERE LIMITS
IS POSSIBLE...ESPECIALLY THROUGH LATE EVENING. THE BEST MLCAPE
VALUES ARE FOUND ACROSS THE WESTERN PART OF OUR FA...WITH VALUES
REACHING NEAR 3000 J/KG. DEEP LAYER SHEAR IS WEAK AND THE WBZ IS
NEAR 12 KFT AGL. CONVECTIVE INSTABILITY IS QUITE EVIDENT HOWEVER
AS MAX DELTA THETA-E VALUES FORECAST TO NEAR/ABOVE 20 DEG K. SO
FOR THOSE STORMS OBTAINING A STRONG UPDRAFT...THE POTENTIAL FOR
ISOLATED DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALIZED HEAVY
RAINS POSSIBLE FOR SOME OF THESE STORMS AS WELL...GIVEN PWATS
NEAR TWO INCHES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
NAM AND GFS CONTINUE TO SHOW MORE IN THE WAY OF ORGANIZED LINEAR
BDRY LAYER CONVERGENCE IN ASSOCIATED WITH THE FRONT AS IT MOVES
ACROSS OUR AREA ON SUNDAY. STILL NOT THAT CONFIDENT OF HOW FILLED
IN THE RESULTING AREA OF PRECIPITATION COVERAGE WILL BE DURING
THIS TIME...ESPECIALLY DURING THE EARLY PART OF THE DAY. FOR WHILE
THE FORCING IS BETTER ORGANIZED...IT IS NOT THAT STRONG. THUS HAVE
KEPT HIGH END LIKELY POPS IN ASSOCIATION WITH THE FRONTAL PASSAGE.
THE NEXT SET OF MODEL RUNS MAY PROVIDE US MORE REASON TO INCREASE
POPS TO CATEGORICAL.

BY LATE IN THE DAY...MODELS CONTINUE TO INDICATE THE FRONT WITH
ITS ASSOCIATED FORCING WILL MOVE OFF TO OUR ESE. THUS HAVE
DIMINISHED POPS FROM NW-SE...AND ENDING PRECIPITATION BY EARLY
SUNDAY EVENING ACROSS THE SE PART OF OUR FA. HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST SUNDAY NIGHT...PROVIDING THE AREA WITH
DRYER AND LESS HUMID CONDITIONS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MUCH OF THE PERIOD IS DRY WITH HIGH PRESSURE ACRS THE OH VLY. 06Z
GFS DEVELOPED A H5 S/W ACRS THE UPPER GREAT LAKES MID WEEK...WHICH
CAUSED A CDFNT TO DROP AS FAR S AS SRN MI/LAKE ERIE LATE WED NGT.
12Z GFS AND 00Z ECMWF KEEP THIS FNT MUCH FARTHER N AS A WRM FNT ACRS
THE UP OF MI.

THEREFORE...KEPT FCST MO SUNNY AND DRY THRU THU.  THU INTO FRI A
STRONGER H5 S/W SWINGS E ALONG THE US/CANADIAN BORDER. ASSOCIATED
WITH THIS IS A CDFNT THAT PUSHES OUT OF THE PLAIN INTO THE OH VLY ON
FRI. FNT MOVES ACRS THE FA FRI NGT. HAVE INTRODUCED CHC TSRA AS THE
FNT PUSHES THRU. GFS/ECMWF IN AGREEMENT THAT FNT WILL STILL BE IN
SRN OH SAT MRNG. KEPT POPS FOR THE MRNG HOURS...UNTIL FNT PUSHES S.

DIDNT STRAY TOO FAR FROM GUIDANCE. TEMPS WILL SEE A GRADUAL WARM UP
AS THE WEEK PROGRESSES. DID GO A LITTLE WARMER THU INTO FRI AHEAD OF
FNT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
STORMS THAT DEVELOPED ACROSS THE AREA LATE THIS AFTERNOON ARE
STARTING TO DIMINISH BUT COULD STILL AFFECT THE COLUMBUS TERMINALS
THROUGH 02Z. THEN FOCUS WILL BE ON LARGE AREA OF SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. EXTRAPOLATION SUGGESTS
THAT THESE STORMS WILL PUSH ACROSS THE TAF SITES BETWEEN 04Z AND
08Z. AFTER THIS MOVES THROUGH THERE COULD BE SOME ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT
MOVES THROUGH BETWEEN 12Z AND 15Z. CLOUDS WILL DIMINISH LATE IN
THE TAF PERIOD AS DRIER AIR WORKS INTO THE REGION.

OUTLOOK...NO SIGNIFICANT WEATHER.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JTD
NEAR TERM...JTD
SHORT TERM...JTD
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jul 12, 4:15 PM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT SAT JUL 12 2008

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-132015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-WARREN-HAMILTON-
415 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...PROMPTING
THE POSSIBILITY FOR LOCALIZED FLASH FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-078>082-088-132015-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
415 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 6:31 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             CARROLL                 39.80N 82.70W
07/12/2008  E0.88 INCH       FAIRFIELD          OH   PUBLIC

&&
Special weather statement, Jul 12, 6:51 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT SAT JUL 12 2008

OHZ054-055-122315-
MADISON OH-FRANKLIN OH-
651 PM EDT SAT JUL 12 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
CENTRAL MADISON COUNTIES THROUGH 715 PM EDT...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MADISON LAKE...MOVING EAST AT 34
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BIG
PLAIN...LILLY CHAPEL...HARRISBURG...URBANCREST AND GROVE CITY.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:30 PM EDTSevere Thunderstorm WarningILNDelaware45 min
Jul 12, 9:09 PM EDTSevere Thunderstorm WarningILNDarke51 min
Jul 12, 10:05 PM EDTFlash Flood WarningILNMiami, Shelby3 hr
Jul 12, 10:15 PM EDTFlash Flood WarningILNChampaign3 hr
Jul 12, 10:29 PM EDTSevere Thunderstorm WarningILNChampaign, Union46 min
Jul 12, 10:41 PM EDTAreal Flood AdvisoryILNMontgomery, Preble3 hr
Jul 12, 11:30 PM EDTAreal Flood WarningILNDarke6 hr
Jul 13, 12:01 AM EDTAreal Flood AdvisoryILNClark, Greene119 min
Jul 13, 12:54 AM EDTAreal Flood WarningILNMiami, Shelby5 hr
Jul 13, 1:06 AM EDTAreal Flood AdvisoryILNClermont2 hr
Jul 13, 1:26 AM EDTAreal Flood WarningILNChampaign11 hr

Nearby

Flash Flood Warnings in Ohio, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.